Asthma, rhinitis and eczema symptoms all ignited by deodorant sprays


The lingering strong smell of frequent deodorant use amongst teenagers is so common that it has led to teachers taking to online forums to share their complaints about having to teach through the waft of Lynx on a daily basis.

Largely down to their clever marketing campaigns, such as the slogan “Get the look that gets the girl” and many adverts depicting how their sprays can have a major impact with the opposite sex,  Lynx has become the market leader and has a staggering eight million users in just the UK alone.

In fact it is believed that around half of children are using deodorant by the age of 11, with the fear of body odour making them spray themselves far too excessively.

However, this excessive use has led to worry from health experts that over-using deodorant can result in increased inhalation of dangerous aerosol chemicals. This can then cause health problems such as asthma, allergic skin reactions and breathing difficulties.

Maureen Jenkins, director of clinical services at Allergy UK, commented: “Around one in three adults in the UK have some form of allergic disease — asthma, rhinitis or eczema — and their symptoms are easily aggravated by perfumed products and exacerbated by aerosol chemicals. Even people without allergies can be sensitive to chemicals found in cleaning products or toiletries, experiencing skin reactions, breathing difficulties, nausea or headaches. The reactions are made worse when it is an aerosol as the fine mist is easily inhaled.”

Although rare, inhaling aerosols may over time trigger heart problems which could prove fatal.

The Capewell family from Manchester tragically found this out in 1998 when 16-year-old Jonathan Capewell died of a heart attack in the bedroom of his home in Oldham, Greater Manchester. Jonathan’s 17-year-old sister, Natalie, discovered her brother lay motionless on the floor of his bedroom and raised the alarm.

His father, Keith, 58, recollects: “When we arrived at the hospital, they were still trying to revive him. But about ten minutes later they said he was gone. We were shocked. There had been no warning. They asked if he had a heart condition but there was nothing like that. He was a perfectly normal, healthy boy.”

At the time, Keith spoke about the fact his son would cover his entire body with deodorant at least twice a day and a post-mortem revealed Jonathan had ten times the lethal dosage of butane and propane within his blood. Both are used as aerosol propellants and had built up following several months of high deodorant use.

Jonathan Clague, a consultant heart specialist at the Royal Brompton Hospital, described how aerosol chemicals can cause death: “The main cause of death is usually suffocation, known as hypoxia. If oxygen is not being breathed in and something else is inhaled, such as chemicals, then suffocation occurs and the heart stops.”

The Capewells have been calling for more action to be taken to increase awareness of dangers associated with aerosol deodorants.

Keith says: “Our youngest son Nathan was four when Jonathan died and as soon as he was old enough to use deodorant we drummed into him that he had to open the windows and only use short bursts. He’s 20 now and he does that to this day. I’d like to see warnings on the front of the can, like there are for cigarettes and alcohol. Because we know first-hand that deodorants can be just as fatal.”

VN:F [1.9.22_1171]
Rating: 0.0/10 (0 votes cast)
VN:F [1.9.22_1171]
Rating: 0 (from 0 votes)

Leave a Reply

*